|cirrosis of the liver due to hepatitis b
Oct 12, 2007
hepatitis b core 6 months ago. Two months ago I had a Liver biopsy taken off me. On 27/09/2007 (yesterday) i went for my results and was told that I have developed cirrosis of the liver. I pressume i had the hep b for more than a decade now, although I wasn't aware of it for all these years. I have a long history of schistosomiasis,I was first diagnosed with schistosomiasis at the age of 8 in my country Zimbabwe and then for the second time here in the UK in 2006 and i had syphillis when i was a tenager. I haven't had much alcohol for the past year. before then i was drinking excessively. I did have a few occasions, about five times, were I had a few drinks in the past year. I have been advised to stop drinking by my doctor. I will be starting my treatment next week on 04/10/2007, the doctor prescribed the Lumivudine, 100mg, once a day, for the next three years. I did not have enough questions for the doctor by the time he diliverd the news to me about the cirrosis however, i went on the internet to read a few staff about hep b and cirrosis of the liver. To my surprise i noted that the overall life expactancy for a chronic ill patient with hepatitis b and cirrosis of the liver, is five years. Does this mean I will be dying within the next five years? Please help me understand your cooperation in this matter will be appriciated. Above is my previous question to you.
Response from Dr. McGovern
You have multiple reasons for possible liver disease including hepatitis B, alcohol and schistosomiasis. However, I agree with your physician that it is quite important to stop all alcohol. Initiating treatment for hepatitis B is another very important step. You will need monitoring of your liver function tests and hepatitis B serologies. You should also have monitoring of your liver by imaging - Ultrasound if available - every six months also with a blood test called alfa feto protein. If you have only cirrhosis, you can live for many more years, particularly if you don't drink and take your hepatitis B medication faithfully. If your cirrhosis becomes "decompensated" (eg you develop fluid in your belly, confusion, bleeding) then life expectancy does shorten. So it is important to take care of your liver so it stays "compensated". You will want to discuss with your physician the drugs for HBV - if available - including entecavir.
Above are the details of our previous correspondences. ................................................................................................................................ Bellow are the axact details of my results and the message from my consultant to my GP. Is there anything you want to add regarding my previous question to you?
This patient has now had a liver biopsy taken out. It does show a chronic hepatitis with developing cirrhosis. This is related to his HBV infection and I recommend therefore him starting on Lamivudine 100mg daily. His HPV DNA count when last mesured was not as high as one might anticipate, but in view of the cystological and the presence of active inflamation, it would be saffer for him to be on anti-viral agent. The monitoring is very straight forward and Lumivadine very rarely gives any side effects. I have arranged to check him in two months from now. This is a massage from Proffessor William, Director, The Institute of Hepatology, Honorary Consultant Physician.University College London Hospital.
| Response from Dr. McGovern
As noted earlier - the most important issue is to take your medicine faithfully and to have frequent monitoring by your physician to see if your virus level is declining appropriately. If no significant decline in virus is seen in six months, you will want to speak with your doctor about other treatment options.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.